Iowa, 2023

Tornado and Hail in Iowa, May 6 to 7, 2023

May 6 to 7, 2023 · NWS DVN · 35 events in 12 counties and zones

Several severe thunderstorms developed across much of eastern Iowa on the evening of May 6, 2023. Storms mainly produced hail up to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Several severe thunderstorms developed across much of eastern Iowa on the evening of May 6, 2023. Storms mainly produced hail up to golf ball size. Through the evening, storms merged and weakened in intensity, but not before producing some wind damage across northern and central Lee County. An isolated tornado also occurred in Muscatine County. Heavy rain also fell from storms as some remained stationary for long periods of time. Most notably, locations north and east of Fairfield, Iowa recorded over two inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 6, 5:20 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, May 6, 5:20 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
620 PM CDT Sat May 6 2023

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 250 PM CDT Sat May 6 2023

Warm front was located in northern KS to northern MO into middle TN
with temps well into the 80s to lower 90s to the south, while
dewpoints were well into the 60s to lower 70s. In the dvn cwa temps
were in the mid 60s to mid 70s, with dewpoints in the upper 50s to
lower 60s.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 250 PM CDT Sat May 6 2023

Key messages:

1) SLGT risk (level 2 of 5) for all of the cwa this evening/tonight.

2) Main threats damaging winds, large hail and possible tornadoes.

Details:

Late afternoon and tonight: Capping inversion seen on 12z/06 DVN
sounding suppressing convection this afternoon. Then CAM's (esp
HRRR) consistent in showing a weakening cap and thunderstorms
developing later this evening and into tonight as a 40 LLJ kicks
in increasing the lift/shear. The main threats will be large hail
where elevated storms north of the warm front fire up. If storms
can become surface based then tornadoes and damaging winds will
also be a threat. A mild night expected with lows well in the mid
50s to mid 60s.

Sunday: During the day the capping inversion looks to suppress
convection once again. Very warm and humid conditions expected
ahead of a digging trough in the Rockies and low pressure in ND.
Record or near record highs expected at some locations and as of
now Burlington and Moline have the best opportunity (see climate
section below). Highs will be in the 80s to near 90.

.LONG TERM...(Sunday night through Saturday)
Issued at 250 PM CDT Sat May 6 2023

Key messages:

1) Enhanced risk (level 3 of 5) for severe storms Sunday evening
   and Sunday night. Main risk damaging winds.

2) Marginal risk (level 1 of 5) for Monday in our far south.

3) Warm week ahead with thunderstorm chances returning again late
   in the week.

Sunday evening and Sunday night: Models show a disturbance in the
flow arriving with an increase in mid level winds. This will
increase the damaging wind risk with the potential for 75+ mph
winds, when you add the SBCAPE of 4000-5000 J/kg into the mix.
HRRR consistent in showing an intense severe squall line rapidly
moving eastward into the dvn cwa late in the evening into the
overnight hours. Scattered severe storms are also likely in the
evening before the line arrives. Besides the damaging wind threat
the risks also include tornadoes and large hail.

Monday: A cold front arrives pushing the thunderstorm threat
southward and there is still a severe threat (marginal risk) in
our far southern counties. It will be cooler with highs in the
upper 60s north to upper 70s south.

Tuesday through Saturday: Persistent deep trough in the Rockies
with a zonal to southwest flow aloft will keep our area in a warm
regime with daily highs in the 70s to lower 80s. Thunderstorm
chances return late in the week into next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 616 PM CDT Sat May 6 2023

A warm, moist air mass is over the region tonight and Sunday, with
thunderstorms possible tonight, and again towards Sunday evening.
The exact timing of storms and coverage is very challenging, with
tonight's storms uncertain on how widespread they will be on the
latest trends. Even if storms are more isolated, the MVFR clouds
should once again spread over the area, possibly with some
IFR/MVFR visibility as well in the late night and morning hours
Sunday. By mid to late morning Sunday, a VFR period may arrive as
we heat up and develop a south wind again. A line of severe storms
may move into eastern Iowa during the late afternoon and evening
Sunday.

ERVIN

&&

.CLIMATE...
Issued at 250 PM CDT Sat May 6 2023

Record High Temperatures for Sunday May 7, 2023

Burlington   88 1934
Cedar Rapids 98 1896
Dubuque      91 1896+
Moline       88 1965+

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Ervin
CLIMATE...Haase
Hazardous weather outlook, May 6, 12:49 PM CST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
149 PM CDT Sat May 6 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
149 PM CDT Sat May 6 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has a slight or level 2 risk for severe
thunderstorms across the entire outlook area this evening into tonight.
There is a threat for tornadoes, damaging winds, and large hail.

The Mississippi River continues to experience flooding. Please
see the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

There are periodic chances of thunderstorms Sunday through Monday
night and again Wednesday night through Friday. There is an
enhanced or level 3 risk of severe storms Sunday evening and
Sunday night across much of the area with the main threats being
tornadoes, large hail, and damaging winds in excess of 75 mph.

There is also a Marginal or level 1 risk of severe storms on
Monday for Clark and Scotland Counties in Missouri and Hancock and
McDonough Counties in Illinois. The main threats are damaging
winds and large hail.

The Mississippi River will continue to experience flooding through
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening into tonight and
again Sunday evening and Sunday night.

Haase

In the hours before

Special weather statement, May 6, 7:14 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
814 PM CDT Sat May 6 2023

IAZ087-098-070145-
Van Buren IA-Jefferson IA-
814 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of Van Buren and
southern Jefferson Counties through 845 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leando, or 11 miles northwest of Keosauqua, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Keosauqua and Birmingham around 830 PM CDT.

Other locations in the path of this storm include Stockport and
Bentonsport/Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4092 9218 4097 9173 4070 9173 4072 9218
TIME...MOT...LOC 0114Z 266DEG 32KT 4083 9213

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Ervin

The radar

The Quad Cities radar (KDVN), 155 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 10 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Van Buren

When
May 6, 7:17 PM CST to 7:27 PM CST
Where
Van Buren County, 0.87 mi NW of Selma
Measured
1 in hail
Reported by
Public
Coordinates
40.880, -92.160

Quarter sized hail, with very strong winds that resulted in some minor damage to the trees.

Hail, Van Buren

When
May 6, 7:25 PM CST to 7:35 PM CST
Where
Van Buren County, 2.2 mi ENE of Douds
Measured
1.25 in hail
Reported by
Public
Coordinates
40.860, -92.040

Hail, Van Buren

When
May 6, 7:52 PM CST to 8:00 PM CST
Where
Van Buren County, 2.96 mi NNW of Bentonsport
Measured
1.75 in hail
Reported by
Public
Coordinates
40.770, -91.850

Thunderstorm Wind, Lee

When
May 6, 8:35 PM CST to 8:45 PM CST
Where
Lee County, 1.25 mi ESE of Sawyer
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.710, -91.330

Eight inch diameter tree limbs downed by strong winds.

Thunderstorm Wind, Henry

When
May 6, 8:45 PM CST to 8:55 PM CST
Where
Henry County, 1.38 mi S of Salem
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.830, -91.620

Trees blown down and shingles blown off of the roof.

Hail, Des Moines

When
May 6, 8:49 PM CST to 9:00 PM CST
Where
Des Moines County, 2.32 mi SSE of Beaverdale
Measured
1 in hail
Reported by
Public
Coordinates
40.820, -91.200

Hail, Jefferson

When
May 6, 9:34 PM CST to 9:45 PM CST
Where
Jefferson County, 2.95 mi ESE of Batavia
Measured
1 in hail
Reported by
Public
Coordinates
40.980, -92.120

Hail, Jefferson

When
May 6, 9:41 PM CST to 9:50 PM CST
Where
Jefferson County, 1.73 mi SW of Fairfield
Measured
1.25 in hail
Reported by
Public
Coordinates
40.980, -92.000

Hail, Washington

When
May 6, 9:42 PM CST to 9:55 PM CST
Where
Washington County, 2.07 mi W of Wellman
Measured
1 in hail
Reported by
Public
Coordinates
41.470, -91.870

Thunderstorm Wind, Van Buren

When
May 6, 10:00 PM CST to 10:10 PM CST
Where
Van Buren County, 1.04 mi W of Birmingham
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.880, -91.950

Tree blown down.

Hail, Washington

When
May 6, 10:20 PM CST to 10:30 PM CST
Where
Washington County, 1.04 mi E of Riverside
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.480, -91.580

Hail, Henry

When
May 7, 12:23 AM CST to 12:35 AM CST
Where
Henry County, 0.52 mi E of Wayland
Measured
1.25 in hail
Reported by
Public
Coordinates
41.150, -91.660

Thunderstorm Wind, Johnson

When
May 7, 4:19 PM CST to 4:25 PM CST
Where
Johnson County, Iowa City Muni Arpt
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
41.630, -91.550

There was a 72 mph wind gust reported at the Iowa City Airport ASOS.

Tornado, Muscatine

When
May 7, 4:48 PM CST to 4:54 PM CST
Where
Muscatine County, 0.69 mi N of West Liberty to 0.52 mi W of Atalissa
Rating
EF1
Path length
4.95 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.590, -91.270

This tornado developed just NNW of West Liberty and tracked across the far northeast part of town before eventually crossing over U.S. Highway 6 between West Liberty and Atalissa, and diminishing shortly after. The extent of the damage was mainly to outbuildings, with several walls and roofs collapsed and in some cases blown across a downstream field. A few large trees and two utility poles were also snapped. A large metal batting cage anchored into concrete was twisted and bent sharply at its base.

Thunderstorm Wind, Cedar

When
May 7, 4:51 PM CST to 5:00 PM CST
Where
Cedar County, 0.86 mi SE of Springdale
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.660, -91.260

Semi truck was blown over while driving on Interstate 80. Time was estimated by radar.

Thunderstorm Wind, Cedar

When
May 7, 4:59 PM CST to 5:10 PM CST
Where
Cedar County, 0.52 mi E of Tipton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.770, -91.120

Large tree fell on a shed. Time was estimated by radar.

Thunderstorm Wind, Iowa

When
May 7, 4:59 PM CST to 5:10 PM CST
Where
Iowa County, 2.95 mi SSW of Homestead
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.730, -91.890

There were 15 to 18 inch diameter branches that were downed by the wind, along with some shingle and siding damage.

Hail, Johnson

When
May 7, 5:02 PM CST to 5:10 PM CST
Where
Johnson County, 1.03 mi E of Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.550, -91.530

Thunderstorm Wind, Muscatine

When
May 7, 5:03 PM CST to 5:10 PM CST
Where
Muscatine County, 0.52 mi E of Nichols
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.480, -91.310

Wind gusts estimated between 50 to 60 mph from the thunderstorm.

Thunderstorm Wind, Washington

When
May 7, 5:10 PM CST to 5:15 PM CST
Where
Washington County, 0.86 mi NE of Washington Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.280, -91.670

The AWOS reported a 59 mph wind gust with the thunderstorm.

Thunderstorm Wind, Washington

When
May 7, 5:11 PM CST to 5:20 PM CST
Where
Washington County, 0.69 mi S of Brighton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.170, -91.820

There was a 12 inch diameter tree that was blown down. Time was estimated by radar.

Thunderstorm Wind, Clinton

When
May 7, 5:15 PM CST to 5:25 PM CST
Where
Clinton County, Dewitt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.820, -90.550

Estimated winds around 60 mph from the thunderstorm.

Thunderstorm Wind, Scott

When
May 7, 5:28 PM CST to 5:35 PM CST
Where
Scott County, Davenport Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.620, -90.580

The ASOS at Davenport Airport measured a 64 mph wind gust from the thunderstorm.

Thunderstorm Wind, Cedar

When
May 7, 5:28 PM CST to 5:35 PM CST
Where
Cedar County, 0.69 mi S of Stanwood
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.890, -91.150

Tree limbs and power lines down across town.

Thunderstorm Wind, Clinton

When
May 7, 5:31 PM CST to 5:40 PM CST
Where
Clinton County, 0.86 mi SE of Clinton Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
41.820, -90.320

The AWOS at Clinton Airport measured a 66 mph wind gust.

Thunderstorm Wind, Scott

When
May 7, 5:32 PM CST to 5:40 PM CST
Where
Scott County, Davenport Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.620, -90.580

The ASOS at Davenport Airport measured a 67 mph wind gust.

Thunderstorm Wind, Scott

When
May 7, 5:32 PM CST to 5:40 PM CST
Where
Scott County, 2.81 mi N of Davenport
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.570, -90.570

An off duty NWS employee estimated winds of 70 mph. He also reported nickel sized hail and large tree branches down near 53rd Street and US 61 in Davenport.

Thunderstorm Wind, Scott

When
May 7, 5:35 PM CST to 5:40 PM CST
Where
Scott County, 3.45 mi SE of Davenport Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.580, -90.540

There was a 3 inch tree that was snapped by thunderstorm winds. Nearby reports of 60 to 70 mph winds.

Thunderstorm Wind, Henry

When
May 7, 5:35 PM CST to 5:55 PM CST
Where
Henry County, 3.8 mi SW of Mt Union
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.030, -91.450

Wind from the north estimated to be 80 mph. Strong winds lasted for about 20 minutes. Power went out due to the strong winds. A 6 inch diameter tree limb blown down and smaller branches. Also, some scaffolding was blown down.

Thunderstorm Wind, Henry

When
May 7, 5:38 PM CST to 5:45 PM CST
Where
Henry County, 1.73 mi SW of Mt Pleasant
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.950, -91.570

Roof torn off of a manufactured home due to the thunderstorm wind gusts.

Thunderstorm Wind, Henry

When
May 7, 5:48 PM CST to 5:55 PM CST
Where
Henry County, Mt Pleasant
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.970, -91.550

Large tree branches down by the thunderstorm wind gusts.

Thunderstorm Wind, Henry

When
May 7, 5:50 PM CST to 5:55 PM CST
Where
Henry County, 1.04 mi W of Mt Pleasant Muni Arp
Measured
67 kt (77 mph) measured gust
Reported by
AWOS
Coordinates
40.950, -91.520

There was a 77 mph wind gust reported at the AWOS with the second round of storms.

Funnel Cloud, Des Moines

When
May 7, 6:19 PM CST to 6:25 PM CST
Where
Des Moines County, 1.25 mi ESE of West Burlington
Reported by
Public
Coordinates
40.810, -91.130

Funnel clouds going up and down in the clouds occasionally, but never reached the ground.

Thunderstorm Wind, Henry

When
May 7, 6:30 PM CST to 6:40 PM CST
Where
Henry County, 0.52 mi E of Mt Pleasant
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.970, -91.540

Parking signs bent over by the thunderstorm winds. Time was estimated by radar.

Thunderstorm Wind, Des Moines

When
May 7, 6:31 PM CST to 6:45 PM CST
Where
Des Moines County, 0.69 mi S of (Brl)burlington Muni
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.770, -91.130

The ASOS at Burlington Airport measured a 60 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099436, 1099437, 1099440, 1099466, 1099468, 1099443, 1099448, 1099454, 1099459, 1099470, 1099449, 1099463, 1103390, 1103405, 1103392, 1103381, 1103387, 1103370, 1103389, 1103394, 1103372, 1103371, 1103374, 1103391, 1103375, 1103377, 1103383, 1103379, 1103385, 1103384, 1103393, 1103395, 1103396, 1103382, 1103380.